Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 68, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 2, 2004, 6:22 PM CDT for Sherman County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2004, 6:22 PM CDT (23:22 UTC)
- Expired
- Jun 2, 2004, 7:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Sherman County, TX
The radar
The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 3:20 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1755 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 022322 SVRAMA TXC421-030015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 622 PM CDT WED JUN 2 2004 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERMAN COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 715 PM CDT * AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 20 MILES NORTHEAST OF STRATFORD...MOVING SOUTH AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... STRATFORD HAIL LARGER THAN THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3646 10213 3609 10214 3609 10165 3647 10163 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:41 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 2, 3:41 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 332 PM CDT WED JUN 2 2004 .DISCUSSION... CONVECTION IS FINALLY BEGINNING TO DEVELOP IN THE PANHANDLES AS SURFACE HEATING IS OVERCOMING THE MIDLEVEL WARM LAYER NEAR 700MB. STRONG MID AND UPPER LEVEL INSTABILITY AND HELICITY SHOULD PROVIDE A FAVORABLE ENVIRONMENT FOR SCATTERED SEVERE THUNDERSTORMS. CONVECTION MAY DEVELOP INTO AN MCS OVERNIGHT AND MOVE SOUTHEAST AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA INCEASING THE AREAL COVERAGE. CONTINUED SOUTHEASTERLY WINDS SHOULD INCREASE AND DEEPEN THE MOIST LAYER TOMORROW...HOWEVER THE WARM LAYER MAY BE HARDER TO OVERCOME SO COVERAGE COULD BE LESS. FRIDAY MAY SEE SOME DRYER AIR MOVE INTO THE WESTERN PANHANDLES SHIFTING THE FOCUS OF THUNDERSTORM ACTIVITY TO THE EASTERN PANHANDLES. MODELS HAVE BACKED OFF SLIGHTLY ON THE PROGRESSION OF THE FRONT ON SATURDAY WITH PERHAPS A WIND SHIFT OCCURING DURING THE AFTERNOON...BUT COLD AIR ADVECTION SHOULD HOLD OFF TIL THE OVERNIGHT HOURS. ADDED SLIGHT CHC POPS TO THE NORTHERN ZONES SUNDAY AS THE FRONT MOVES BACK NORTH AND SERVES AS A LINE OF CONVERGENCE NEEDED TO INTIATE CONVECTION. MOISTURE SHOULD CONTINUE ACROSS THE AREA THROUGH THE REMAINDER OF THE PERIOD BUT WARM AIR ALOFT PREVENTS MENTIONING ANY POPS AT THIS TIME. HENNIG && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 60 82 61 89 / 60 20 40 20 BEAVER 58 84 58 89 / 30 10 20 20 BOISE CITY 53 84 55 93 / 50 20 40 20 BORGER 61 83 61 92 / 50 10 30 20 BOYS RANCH 59 83 61 91 / 60 20 40 20 CANYON 60 83 62 90 / 60 20 40 20 CLARENDON 63 83 65 90 / 60 10 30 20 DALHART 56 85 58 91 / 50 20 40 20 GUYMON 56 84 57 91 / 40 10 30 20 HEREFORD 60 85 62 91 / 60 20 40 20 LIPSCOMB 59 85 60 88 / 40 10 20 20 PAMPA 61 82 61 90 / 60 10 30 20 SHAMROCK 63 84 65 88 / 60 10 30 20 WELLINGTON 65 84 67 88 / 70 10 30 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...TORNADO WATCH IN EFFECT TIL 03Z TXZ 01>20. OK...TORNADO WATCH IN EFFECT TIL 03Z OKZ 01>03. && 10/11
Hazardous weather outlook, Jun 2, 1:00 PM CDT, 5 hours 22 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT WED JUN 2 2004 OKZ001>003-TXZ001>020-031100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT WED JUN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES. THE PRIMARY CONCERN WILL BE FOR DAMAGING WINDS AND LARGE HAIL. HOWEVER...THE VERTICAL WIND PROFILE IS EXPECTED TO STRENGTHEN THIS AFTERNOON AND TONIGHT. A FEW SUPERCELL THUNDERSTORMS MAY FORM... BRINGING THE POSSIBILITY OF TORNADOES...AS WELL AS THE POTENTIAL FOR GOLF BALL SIZED HAIL OR LARGER. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THURSDAY NIGHT. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES ON FRIDAY. THE PRIMARY CONCERN FOR THURSDAY NIGHT AND FRIDAY WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IS LIKELY THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION IS POSSIBLE AGAIN THURSDAY NIGHT AND FRIDAY. SCHNEIDER
In the hours before
Special weather statement, Jun 2, 4:39 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 439 PM CDT WED JUN 2 2004 OKZ001-002-022230- CIMARRON-TEXAS- 439 PM CDT WED JUN 2 2004 ...STRONG THUNDERSTORMS TO AFFECT CIMARRON AND TEXAS COUNTIES OF THE OKLAHOMA PANHANDLES... A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO CIMARRON AND TEXAS COUNTIES THROUGH 530 PM. A PARTICULARLY STRONG STORM EMBEDDED IN THIS LINE HAS THE POTENTIAL TO BE SEVERE AS IT MOVES INTO NORTHEAST CIMARRON AND NORTHWEST TEXAS COUNTY BY 515 PM. LARGE HAIL AND DAMAGING WINDS IS THE PRIMARY THREAT. RESIDENTS ACROSS THE OKLAHOMA PANHANDLE SHOULD BE ALERT TO RAPIDLY DETERIORATING CONDITIONS AND POSSIBLE SEVERE WEATHER THROUGH 530 PM. DRILLETTE
Local storm report, Jun 2, 6:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
607 PM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL BUFFALO LAKE 34.89N 102.13W
06/02/2004 1.00 INCH RANDALL TX TRAINED SPOTTER
0445 PM HAIL 8 S CANYON 34.87N 101.92W
06/02/2004 0.75 INCH RANDALL TX TRAINED SPOTTER
0405 PM HAIL DAWN 34.91N 102.20W
06/02/2004 1.75 INCH DEAF SMITH TX AMATEUR RADIO
0500 PM HAIL 3 E MIAMI 35.69N 100.59W
06/02/2004 1.75 INCH ROBERTS TX TRAINED SPOTTER
0522 PM HAIL MIAMI 35.69N 100.64W
06/02/2004 1.75 INCH ROBERTS TX TRAINED SPOTTER
0511 PM HAIL 1 S BUFFALO LAKE 34.87N 102.13W
06/02/2004 0.75 INCH RANDALL TX TRAINED SPOTTER
0515 PM HAIL 9 S CANYON 34.85N 101.92W
06/02/2004 0.75 INCH RANDALL TX AMATEUR RADIO
0520 PM HAIL 1 S BUFFALO LAKE 34.87N 102.13W
06/02/2004 1.00 INCH RANDALL TX AMATEUR RADIO
0523 PM HAIL 10 S CANYON 34.84N 101.92W
06/02/2004 1.00 INCH RANDALL TX AMATEUR RADIO
0515 PM HAIL MIAMI 35.69N 100.64W
06/02/2004 1.75 INCH ROBERTS TX CO-OP OBSERVER
0531 PM HAIL 3 N DAWN 34.95N 102.20W
06/02/2004 1.00 INCH DEAF SMITH TX AMATEUR RADIO
0538 PM HAIL 10 S CANYON 34.84N 101.92W
06/02/2004 0.88 INCH RANDALL TX AMATEUR RADIO
0531 PM HAIL 10 S CANYON 34.84N 101.92W
06/02/2004 1.25 INCH RANDALL TX AMATEUR RADIO
0510 PM HAIL 10 NE KEYES 36.91N 102.12W
06/02/2004 0.75 INCH CIMARRON OK TRAINED SPOTTER
0535 PM HAIL 2 S EVA 36.77N 101.90W
06/02/2004 0.75 INCH TEXAS OK TRAINED SPOTTER
0530 PM HAIL CACTUS 36.04N 102.01W
06/02/2004 0.75 INCH MOORE TX TRAINED SPOTTER
0545 PM HAIL 4 W MOBEETIE 35.53N 100.51W
06/02/2004 1.25 INCH WHEELER TX TRAINED SPOTTER
0554 PM HAIL 10 S CANYON 34.84N 101.92W
06/02/2004 0.88 INCH RANDALL TX AMATEUR RADIO
0604 PM HAIL 1 W MOBEETIE 35.53N 100.46W
06/02/2004 0.88 INCH WHEELER TX TRAINED SPOTTER
&&
RDLocal storm report, Jun 2, 6:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL GRIGGS 36.60N 102.12W
06/02/2004 1.75 INCH CIMARRON OK TRAINED SPOTTER
&&
RDLocal storm report, Jun 2, 6:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 9 S CANYON 34.85N 101.92W
06/02/2004 2.75 INCH RANDALL TX TRAINED SPOTTER
&&
RDThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:39 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 36 min |
| Jun 2, 4:06 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 39 min |
| Jun 2, 4:16 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 44 min |
| Jun 2, 4:25 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 50 min |
| Jun 2, 4:58 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 62 min |
| Jun 2, 5:08 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 52 min |
| Jun 2, 5:13 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 47 min |
| Jun 2, 5:22 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 38 min |
| Jun 2, 5:40 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 65 min |
| Jun 2, 5:45 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 60 min |
| Jun 2, 6:02 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 73 min |
| Jun 2, 6:19 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 56 min |
| Jun 2, 6:28 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 62 min |
| Jun 2, 6:34 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 56 min |
| Jun 2, 6:46 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 44 min |
| Jun 2, 6:48 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.